Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 153, NWS Columbia, SC

July 19, 2016Aiken County, Edgefield County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2016, 3:01 PM EDT for Aiken County, Edgefield County, Saluda County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 3:01 PM EDT (19:01 UTC)
Expired
Jul 19, 2016, 3:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Edgefield County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:08 PM EDTHAIL 0.75Ridge Spring, SCPUBLIC REPORTED PENNY SIZE HAIL.
Jul 19, 3:30 PM EDTTSTM WND DMG3 Ne Ward, SCTREES DOWN HWY 39 BETWEEN SUMTER SCHOOLHOUSE AND SPANN ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS52 KCAE 191901
SVRCAE
SCC003-037-081-191945-
/O.NEW.KCAE.SV.W.0153.160719T1901Z-160719T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
301 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA...
  EAST CENTRAL EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTH CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 345 PM EDT

* AT 301 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIDGE
  SPRING... OR NEAR BATESBURG...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BATESBURG-LEESVILLE...JOHNSTON...RIDGE SPRING...MONETTA AND WARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3394 8166 3390 8156 3388 8157 3387 8157
      3386 8154 3383 8153 3381 8151 3381 8149
      3371 8156 3384 8182
TIME...MOT...LOC 1901Z 018DEG 4KT 3385 8161 

HAIL...0.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 1:56 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
156 PM EDT TUE JUL 19 2016

.SYNOPSIS...
Weak pre-frontal troughing has moved into the area with a
weakening cold front approaching from the north nearing the
forecast area tonight. The diffuse front will be in the area
Wednesday generating more thunderstorms. The remains of the front
will slide south of the area Wednesday night...however with a warm
and moist air mass over the region chances of afternoon and
evening thunderstorms will continue.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cumulus development continues with satellite imagery showing more
developed cumulus along the coast through central GA. WSR-88D
imagery shows a few cells developing across the forecast area with
additional areas north and south of the forecast area. With
additional heating over the next couple of hours interacting with
the weak surface trough expect additional thunderstorms to develop
over the next couple of hours and through the evening. With
strong instability across the area expect some strong
thunderstorms again with a few reaching severe limits. Main
threat of severe thunderstorms will be damaging wind gusts. Pwat
values also remain between 1.7 and 1.9 inches and when combined
with rainfall from the past couple of days could produce some
localized flooding issues. With current trends have increased pops
slightly across the northern and eastern Midlands through the
southern CSRA. Convection will diminish with sunset...however
with the boundary across the area...some upper level divergence
and intersecting outflow boundaries a few cells could persist into
tonight. Temperatures this afternoon will top out in the middle to
upper 90s with overnight lows generally in the middle 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Surface frontal boundary in the area could be a focus for convection
on Wednesday but the exact location of the front is uncertain as the
GFS is quicker to push the front south through the region by 18z
while the NAM is slower.  The GFS is also more aggressive bringing
drier air into the region from the north with precipitable water
values down at or below 1.5 inches across much of the forecast area
while the NAM has close to 2 inch precipitable water values.  The
other mitigating factor against convection is a shortwave will be
crossing the region during the late morning hours and subsidence
behind the shortwave may suppress convection.  Due to the uncertainty
in moisture profile and location of the frontal boundary will make
only minor changes to the current forecast and lower pops a bit in
the northern and western Midlands where confidence is higher that
drier air will filter into the region and keep the chance pops going
in the most favored area of the southeast Midlands and CSRA where
moisture will be deeper and possibly interact with the front and
shortwave energy.

Temperatures expected to range from the lower to mid 90s northern
Midlands to mid and upper 90s across the remainder of the forecast
area.  Lows should be in the lower to mid 70s with the cooler
temperatures in the northern Midlands where drier airmass will
reside.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Little change in the thinking regarding the extended forecast with
upper ridging building back over the region late week through the
weekend with increasing temperatures back to around triple digits.

Early in the period (Thu-Fri) the region will remain in the
northerly 500mb flow between the upper ridge over the plains and the
departing trough off the East Coast.  There is the possibility for
difficult to time shortwaves rotating around the periphery of the
upper ridge to support convection but the atmosphere is relatively
dry with precipitable water values slightly below normal around 1.5
inches and generally weak instability forecast.  Will maintain
slight chance for diurnal convection at this time with maybe low
chance pops in the CSRA closer to some deeper moisture on Thursday
and slight chance everywhere on Friday.

The upper ridge builds eastward into the Mid-Atlantic and Carolinas
over the weekend as 850mb temperatures warm to around +23C.
Temperatures will be hot once again Sat/Sun with highs pushing at or
above 100 degrees across the Midlands. Forecast instability is
moderate both Sat/Sun but will be fighting the subsidence from the
upper ridge overhead and with little upper forcing present...a
surface trough would provide the only low level forcing for
convection.  Better low level moisture advects into the region by
Sunday so will carry slightly higher pops compared to Saturday but
generally staying in the slight chance to chance range over the
weekend.

Early next week there are mixed signals whether or not the upper
ridge will begin to break down as the ECWMF suggests due to a
digging trough over the upper midwest and Great Lakes region or if
it will hold as the GFS suggests with that shortwave trough unable
to push into the ridge and sliding east into New England.  Will
continue with a persistence forecast at this time until there is
better consensus in that time period.  Temperatures will remain
above normal in the mid to upper 90s early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions for the majority of the period...with restrictions
possible in afternoon/evening thunderstorms and patchy morning
fog.

Observations indicate cumulus becoming vertically developed with
WSR-88D returns showing cells beginning to develop. Have remained
with VCTS at all taf sites as convection remains limited and will
include in tafs as confidence in impacts increases. Strong
thunderstorms will be possible this afternoon with strong and
damaging wind gusts the main threat. Thunderstorms will diminish
with sunset with the next concern being fog/stratus. Have included
mvfr fog at AGS/OGB and will continue to adjust as necessary.

EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and
evening convection Wednesday and Thursday...with lower chances
Friday and Saturday. Potential for early morning
fog/stratus...mainly AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 19, 2:34 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
234 AM EDT TUE JUL 19 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
234 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING
WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 19, 2:08 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT TUE JUL 19 2016

SCZ015-016-022-191845-
CHESTERFIELD-LANCASTER-KERSHAW-
208 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW...
SOUTHEASTERN LANCASTER AND SOUTHWESTERN CHESTERFIELD COUNTIES...

AT 207 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF KERSHAW...
OR 22 MILES NORTHWEST OF HARTSVILLE...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON.

FREQUENT CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3457 8053 3467 8034 3450 8019 3442 8045
TIME...MOT...LOC 1807Z 333DEG 5KT 3455 8041

HC
Special weather statement, Jul 19, 2:44 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT TUE JUL 19 2016

SCZ016-191930-
CHESTERFIELD-
244 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD
COUNTY...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF NORTH
HARTSVILLE...OR 10 MILES NORTH OF HARTSVILLE...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT LIGHTNING ALSO EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PATRICK.

LAT...LON 3450 7992 3449 7997 3450 7998 3449 8003
      3449 8005 3441 8020 3458 8023 3459 7998
      3449 7990
TIME...MOT...LOC 1844Z 355DEG 6KT 3452 8012

HC
Special weather statement, Jul 19, 2:48 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT TUE JUL 19 2016

SCZ020-026-027-191945-
NEWBERRY-LEXINGTON-SALUDA-
248 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SALUDA...SOUTH
CENTRAL NEWBERRY AND NORTHWESTERN LEXINGTON COUNTIES...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF
PROSPERITY...OR 11 MILES NORTH OF BATESBURG...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...BATESBURG...BATESBURG-LEESVILLE...LEESVILLE...GILBERT...
SUMMIT AND SEVEN OAKS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3410 8163 3417 8156 3405 8115 3384 8153
TIME...MOT...LOC 1847Z 351DEG 13KT 3408 8156

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:05 PM EDTSpecial Weather StatementCAERichland40 min
Jul 19, 2:08 PM EDTSpecial Weather StatementCAEChesterfield37 min
Jul 19, 2:18 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw42 min
Jul 19, 2:44 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 19, 2:48 PM EDTSpecial Weather StatementCAELexington57 min
Jul 19, 3:33 PM EDTSpecial Weather StatementCAERichland27 min
Jul 19, 3:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland51 min
Jul 19, 3:46 PM EDTSpecial Weather StatementCAERichland14 min
Jul 19, 3:49 PM EDTAreal Flood AdvisoryCAEAiken, Saluda116 min
Jul 19, 3:50 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda40 min
Jul 19, 3:52 PM EDTSevere Thunderstorm WarningCAELee, Sumter53 min
Jul 19, 4:09 PM EDTSpecial Weather StatementCAELexington36 min
Jul 19, 4:14 PM EDTSevere Thunderstorm WarningCAELee, Sumter46 min
Jul 19, 4:59 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.